The study is the first to document the extent of severe injuries and hospitalizations tied to dietary supplements, a rapidly growing $32 billion-a-year industry.
A large new study by the federal government found that injuries caused by dietary supplements lead to more than 20,000 emergency-room visits a year, many involving young adults with cardiovascular problems after taking products marketed for weight loss and energy enhancement.
The study is the first to document the extent of severe injuries and hospitalizations tied to supplements, a rapidly growing $32 billion-a-year industry that has attracted increased scrutiny and prompted calls for tougher regulation of herbal products.
Industry critics said the findings provided further evidence that the relatively low level of U.S. regulation put many consumers at risk. But the industry said the products were used by about half all Americans and the data showed only a tiny fraction had major injuries.
The study was published Wednesday in The New England Journal of Medicine and led by health authorities at the Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention (CDC). The researchers tracked emergency-room visits at a large network of hospitals over 10 years, then analyzed those in which a dietary supplement was implicated.
Most Read Nation & World Stories
- A relationship with Jeffrey Epstein that Bill Gates now ‘regrets’
- Exculpatory text relayed by Trump, Sondland to say
- High court lets Alabama sex-toy ban stand
- U.S. forces say Turkey was deliberately 'bracketing' American troops with artillery fire in Syria
- Family seeks answers after police kill Texas woman at home
Among the injuries cited were severe allergic reactions, heart trouble, nausea and vomiting, which were tied to a variety of supplements, including herbal pills, amino acids, vitamins and minerals. Roughly 10 percent, or about 2,150 cases yearly, were serious enough to require hospitalization.
In comparison, prescription drugs are responsible for 30 times as many trips to the emergency room each year.
One finding was that emergency-room visits due to supplements occurred predominantly among young people, whereas those for pharmaceutical products involved mostly older adults, said Dr. Andrew Geller, a medical officer at the division of health-care-quality promotion at the CDC and lead author of the study. “The contrast is striking,” he said.
More than a quarter of the emergency-room visits occurred among people ages 20-34, and half these cases were caused by a supplement marketed for weight loss or energy enhancement, commonly producing symptoms such as chest pain, heart palpitations and irregular heart rhythms.
These products typically contain a variety of herbs and extracts and are widely advertised online, in magazines and on television with names like Hydroxycut, Xenadrine and Raspberry Ketones, researchers said.
It was unclear how many, if any, of these cases are fatal because the study tracked hospital visits, not deaths. Weight-loss supplements and energy boosters have been implicated in serious problems, including one outbreak in 2013 that sickened 97 people and caused at least one death and three liver transplants.
Medical experts say these products can be particularly hazardous because they have potent effects on the body and are frequently adulterated with toxic chemicals. The new study found that cardiovascular problems were even more commonly associated with weight-loss and energy supplements than prescription stimulants such as amphetamine and Adderall, which must carry warnings about their potential to cause cardiac side effects.
Dietary supplements marketed for weight loss and energy, however, do not have to carry such a label. Under a 1994 federal law that has been widely criticized by health authorities, supplements are considered safe until proved otherwise. Unlike prescription drugs, they do not have to be approved by the FDA, nor are they required to list major side effects.
The study also pointed to other flaws in the regulations. The FDA, for example, recommends limits on the physical size of prescription drugs, but no regulations exist for supplements. The study found that about a third of supplement-related emergency-room visits for people 65 and older were caused by choking on pills such as calcium and other vitamins. A large proportion also had allergic reactions.
Duffy Mackay, a spokesman for the Council for Responsible Nutrition, a supplement-industry trade group, said that if anything, the new research highlighted how relatively safe supplements are given how many people took them.
“We have over 150 million Americans taking these products each year,” he said. “This suggests that far less than one-tenth of 1 percent of supplement users will visit the emergency room.”